Unbeknownst to their mother, 4 year old J.P. and her 8 year old brother M.P. were playing in their parents bathroom medicine cabinet. Later that day J.P. began to vomit, complained of "noises in her ears" (tinnitus) and was irritable. Over the next hour she became very lethargic and began to breath rapidly. Her mother quickly took her to the emergency room. In the ER J.P. is very lethargic and difficult to arouse. Her vital signs are BP: 100/65, pulse 90, respiration 75 and temperature 1010F. Other tests include:
Urinalysis: normal, except for a small amount of ketones
Blood Count: pH 7.25 (nl: 7.35-7.45)
pO2 75 mmHg (nl: 65-80 mmHg)
pCO2: 25 mmHg (nl:35-40 mmHg)
Electrolytes: Sodium 140 mEq/L (nl: 135-145 mEq/L)
Potassium 4 mEq/L (nl: 3.5-5 mEq/L)
Chloride 100 mEq/L (nl: 95-105 mEq/L)
Bicarbonate 5 mEq/L (nl: 18-25 mEq/L)
After questioning from the physician and the mother, M.P. confesses that J.P. "took a lot of white candy pills from one of the bottles in the medicine cabinet". Based on this information, a urine sample is boiled and 10 drops of ferric chloride added, after which the urine turns purple.
1. What is your diagnosis?
2. How did the clinical symptoms, laboratory values and the urine test help you reach this diagnosis?
3. What is the chemical nature of the offending compound and how did it produce the pH and bicarbonate changes?
4. What is the treatment for this disorder?
© Dr. Noel Sturm 2014
Disclaimer: The views and opinions expressed on unofficial pages of California State University, Dominguez Hills faculty, staff or students are strictly those of the page authors. The content of these pages has not been reviewed or approved by California State University, Dominguez Hills.